Oxycodone is a powerful opioid analgesic, or painkiller, available by prescription only. It’s a semi-synthetic derivative of thebaine, which is a naturally-occurring substance found in opium. It’s supplied in various strengths, combinations with other medications and dosage forms. When used under medical supervision, oxycodone is safe and effective, but when misused or abused, it can turn deadly. It’s not unusual for oxycodone to be sold on the black market for $1 per milligram, and even more. This has directly led to the current heroin epidemic. When oxycodone users can no longer get the drug legally, they turn to illegal sources. Most people can’t afford to pay $30 for a single pill for long, if at all, so they use the much cheaper heroin instead.

Oxycodone Effects

Oxycodone, like all opioids, works on certain receptors in the brain to produce its typical pain relief effect. It can also produce feelings of euphoria in some individuals. It’s this euphoric effect that is so highly desired by those who misuse oxycodone. Opioids can also cause profound nausea, vomiting, drowsiness, brain fog, and confusion. In some people, opioids can actually cause dysphoria, which is the opposite of euphoria. Everyone is different. Constipation is a near-universal side effect of strong opioids. Sometimes it’s so severe that special medications are needed to treat it.

Oxycodone can kill, sometimes even in relatively low doses. Like all opioids, it can depress the breathing center in the brain to the point that death occurs when the brain fails to receive adequate oxygen. If given in time, the opioid antidote, naloxone, can usually reverse this effect, saving the person’s life.

It’s an interesting fact that the body produces its own opioids, called endorphins. These substances act on the same brain receptors that exogenous, or outside, opioids do. Endorphins appear to act as natural pain-killers and mood-enhancers.

Oxycodone Withdrawal Symptoms

Anyone who uses opiates or opioids regularly for any length of time over a couple of weeks or so will begin to build a tolerance to the drugs. Tolerance occurs when the body begins to become resistant to the drugs’ effects. In the case of opioids, both the liver and the brain itself are involved. The liver begins to produce enzymes that break the drug down faster, while the brain actually begins to grow more opioid receptors. As a result, more and more of the drug is needed to produce the desired effect. Tolerance is a factor in many cases of accidental overdose.

Oxycodone withdrawal is painful and extremely unpleasant. Withdrawal symptoms typically begin some 6-12 hours after the last dose. Severity is usually related to both dose and duration of use; the higher the dose and the longer the usage period, the worse the symptoms will be. Symptoms can vary in both type and intensity from person to person, but generally, withdrawal starts with feelings of intense anxiety and restlessness. Over the ensuing 24 hours or so, other symptoms appear: severe stomach cramps, nausea, diarrhea, vomiting to the point of not even being able to keep water down, restless leg syndrome, muscle twitches, muscle and bone pain, headache, sneezing and other flu-like symptoms, severe weakness, and fatigue. The diarrhea is often copious and near-continuous and may not resolve itself for several weeks.

In spite of being very tired, the person usually has awful insomnia. Sleep seems impossible, which only adds to the overall misery. Oxycodone withdrawal can result in extreme, even dangerous, dehydration. It’s important to keep as hydrated as possible.

After about four to five days, some of the worst symptoms will begin to abate. Within ten days or so, most symptoms will have diminished considerably. Some of them may be gone entirely, such as the nausea and vomiting. Usually, after about a week or so, the person can at least eat again and keep the food down. At this point, it’s crucial to be sure to get plenty of fluids to replace lost fluids and combat dehydration. Although the person will likely start to feel much better after about ten days or so, feelings of severe weakness are likely to still be present. In fact, fatigue and insomnia can persist for thirty days or more. Total withdrawal from oxycodone and other powerful opioids can easily take four to six weeks and even longer, as far as acute symptoms are concerned.

Post-Acute Withdrawal Syndrome

Post-Acute Withdrawal Syndrome, or PAWS, is a period of non-acute withdrawal symptoms that appear, or continue, after the acute withdrawal symptoms have resolved. One of the most common problems during this time is feelings of depression. These feelings are probably related to the body’s production of natural endorphins, which may have been suppressed by long-term use of opioids. It may take a long time, in some people, for their natural endorphin system to recover and begin to function normally again. PAWS is generally limited to a time period of three to six months, but PAWS can persist for up to a year in some individuals.

Help for PAWS

During this period, it’s important to avoid stress as much as possible. Be sure to eat plenty of protein, because proteins are made of amino acids, and certain amino acids are necessary for the body to manufacture endorphins. Drink plenty of water to help the body rid itself of residual opioids still being stored in fat cells.

Melatonin

A natural brain hormone called melatonin may be very helpful with PAWS-related insomnia. Melatonin is available over the counter and isn’t expensive. It’s often combined with herbal remedies known to promote natural, restful sleep. Melatonin is available at drug stores, natural food stores and many food markets. It’s widely available online, too. Avoid prescription sleep aids such as benzodiazepines. These substances, while effective, interfere with natural sleep rhythms, often produce a hangover effect, and worse, are very addictive in themselves.

If you Need Help

It’s not necessary or advisable to withdraw from oxycodone on your own. Much of the discomfort can be avoided if you seek help and withdraw in a medical detox setting. After you detox, you will receive other treatment designed to stop you from relapsing and ever having to endure this again. If you need help, call one of the centers listed here. All will be happy to advise you and help to point you in the right direction, towards recovery.